Alert archive / Hawaii / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Honolulu, HI

May 11, 2024Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 11, 2024, 4:07 PM HST for Honolulu County, Hawaii. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2024, 4:07 PM HST (02:07 UTC)
Expired
May 11, 2024, 5:07 PM HST
In force
60 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 106 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2024-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2024-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGHW50 PHFO 120207
FFWHFO
HIC003-120515-
/O.NEW.PHFO.FF.W.0013.240512T0207Z-240512T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
407 PM HST Sat May 11 2024

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 715 PM HST.

* At 407 PM HST, radar indicated heavy rain over leeward Oahu. Rain 
  was falling at a rate of 2 to 3 inches per hour with the heaviest 
  rainfall occurring over and in the vicinity of the Waianae and 
  Makaha Valleys. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Waianae, Nanakuli, Makakilo, Lualualei, Maili, Makaha, Makua 
  Valley and Koolina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

&&

This warning may need to be extended beyond 715 PM HST if flooding 
persists.

LAT...LON 2136 15815 2144 15821 2151 15825 2152 15825
      2155 15813 2146 15806 2137 15804 2134 15814

FLASH FLOOD...RADAR INDICATED

$$

JVC
2 follow-up statements
436 
WGHW70 PHFO 120239
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
439 PM HST Sat May 11 2024

HIC003-120515-
/O.CON.PHFO.FF.W.0013.000000T0000Z-240512T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
439 PM HST Sat May 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM HST THIS 
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 439 PM HST, radar indicated heavy rain over leeward Oahu. Rain 
intensity has diminished and is now falling at a rate of around 1 
inch per hour with the heaviest rainfall occurring over and in the 
vicinity of the Waianae and Makaha Valleys. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Waianae, Nanakuli, Makakilo, Lualualei, Maili, Makaha, Makua 
  Valley and Koolina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

&&

LAT...LON 2136 15815 2144 15821 2151 15825 2152 15825
      2155 15813 2146 15806 2137 15804 2134 15814

FLASH FLOOD...RADAR INDICATED

$$

JVC
329 
WGHW70 PHFO 120307
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
507 PM HST Sat May 11 2024

HIC003-120317-
/O.CAN.PHFO.FF.W.0013.000000T0000Z-240512T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
507 PM HST Sat May 11 2024

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 800 PM HST for Kahoolawe, 
Kauai, Lanai, Maui, Molokai, Niihau, Oahu, and the Big Island.

&&

LAT...LON 2136 15815 2144 15821 2151 15825 2152 15825
      2155 15813 2146 15806 2137 15804 2134 15814

$$

JVC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:22 PM HST, 45 minutes earlier.

Area forecast discussion, May 11, 3:22 PM HST, 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
322 PM HST Sat May 11 2024

.SYNOPSIS...
A land and sea breeze pattern will bring afternoon clouds and
showers to island interiors into the middle of next week. Another
low will bring the threat of heavy rain to the islands during the
second half of the week.

&&

.DISCUSSION...

Interior showers and isolated thunderstorms over the islands will
dissipate with the loss of diurnal heating this evening. Steep
700-500mb lapse rates with provide a significant boost to any
convection that overcomes lower level stability, especially over
upslope portions of the Big Island. With heavy rain continuing at
press time, the Flood Watch remains in effect. It is expected to
expire on schedule at 8pm HST this evening.

The resident upper low will slowly reabsorb into the mid-
latitude westerlies during the next few days leaving the islands
firmly within the trailing envelope of cyclonic flow aloft, though
forcing and instability will diminish. In the near term (Sunday
into Monday), the established airmass will remain in place with
continued weak troughing over the islands supporting a light
easterly gradient and the consequent land and sea breeze pattern.
This will favor afternoon cloud build ups and interior showers of
lesser intensity than recent days.

Strong consensus exists among the global models that high amplitude
mid-latitude troughing will beget another closed low in the vicinity
of the islands during the middle of next week. The local gradient
responds to the associated height falls as early as Monday-Tuesday
when surface winds veer to southeasterly and advect higher dewpoints
(near 70F) into the region. In addition to the lack of meaningful
wind and increasingly uncomfortable humidity, this will supply
plenty of boundary layer moisture for afternoon showers as the sea
breeze pattern continues.

The second half of next week bears watching as the aforementioned
closed low reaches its southernmost extent. Current consensus
indicates PWATs rising toward 2" as convergent southwesterly flow
establishes over the islands leading to an elevated heavy rain
threat. The inherited forecast handles this potential well,
including the risk of thunderstorms.

&&

.AVIATION...

A strong upper level disturbance will continue to gradually move
across the state through the weekend. As a result, enhanced
shower activity and isolated thunderstorms will continue to
produce periods of MVFR and local IFR conditions. Light to
moderate winds have allowed for some sea breeze development this
afternoon...which has led to the building clouds and showers over
interior and sheltered leeward areas. With both the upper level
disturbance and light to moderate surface winds persisting across
the area through the weekend, a similar yet less intense pattern
can be expected tomorrow.

AIRMET Sierra for tempo mountain obscuration is in effect across
the entire island chain this afternoon. This AIRMET will likely
be needed on and off throughout the evening into tomorrow for
portions of island chain as showers develop and dissipate.

AIRMET Tango for moderate to isolated severe mid to upper level
turbulence remains in effect as the upper level disturbance moves
across the state. Conditions will likely improve by tomorrow
morning.

AMD NOT SKED for PMDY continues due to equipment issues, with no
timeline for restoration. AMD NOT SKED for PHJR also due to
equipment issues.

&&

.MARINE...

A few thunderstorms will remain possible across mainly across
windward waters for the eastern half of the state tonight as an
upper disturbance continues to linger nearby. Light and variable
winds are prevailing across the area, except within and near
thunderstorms. Light to moderate easterly trade winds will begin
building back into the region on Sunday. Winds will weaken again
and become more southerly by Monday night as high pressure becomes
established both far northeast and far northwest of the islands
and high amplitude troughing ensues in between these features.

Surf along south facing shores remains elevated, but will slowly
decline through Sunday and then hold into early next week as a
long-lived, small south swell continues to affect the islands.
Although the swell size itself will remain largely unchanged
through Sunday night, the period will gradually shorten, allowing
surf heights to slowly trend down. Another series of overlapping,
long-period south swells will begin moving in on Tuesday, with
reinforcements giving another noticeable boost to south shore surf
from Wednesday through the rest of next week.

A small, short-period north-northwest swell will decline tonight
today into Sunday. A reinforcing small, long-period northwest
swell will build Sunday night, giving north shore surf a boost
early next week. Surf along east facing shores will be well below
normal levels through the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM HST this evening for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

Wind Advisory until 6 AM HST Sunday for Big Island Summits.

&&

DISCUSSION...JVC
AVIATION...Farris
MARINE...Vaughan

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:44 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
May 11, 3:36 PM HSTAreal Flood AdvisoryHFOHawaii58 min
May 11, 5:21 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 11, 7:33 PM HSTAreal Flood AdvisoryHFOKalawao41 min
May 11, 8:14 PM HSTFlash Flood WarningHFOKalawao2 hr
May 11, 8:26 PM HSTSpecial Weather StatementHFO64 min
May 11, 8:29 PM HSTSpecial Marine WarningHFO93 min
May 11, 9:03 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
May 11, 9:43 PM HSTSpecial Marine WarningHFO2 hr
May 11, 10:30 PM HSTAreal Flood AdvisoryHFOKalawao108 min
May 12, 8:59 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 12, 9:24 AM HSTFlash Flood WarningHFOHonolulu3 hr
May 12, 12:54 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 12, 12:58 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.